Hail, Williams
- When
- September 2, 10:00 AM CST to 10:03 AM CST
- Where
- Williams County, 8.41 mi SW of Bonetraill
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.350, -104.000
Discrete severe thunderstorms initially developed in the wake of a warm front in an area of strong instability over northwestern North Dakota during the late morning hours. The storms then started spreading southeast as a cold front pushed into the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Discrete severe thunderstorms initially developed in the wake of a warm front in an area of strong instability over northwestern North Dakota during the late morning hours. The storms then started spreading southeast as a cold front pushed into the area. The initial storms were primarily a hail threat, with hail the size of golf balls reported in Williams and McKenzie counties. As the storms shifted southeast and became a line, the primary threat became strong wind gusts. By the time the storms reached the Jamestown area wind gusts were around 85 mph. This resulted in widespread tree and power line damage along with campers and semi-trucks overturning along Interstate 94 resulting in a brief closure of the interstate.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 2, 8:10 AM CST, 1 hour 50 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 910 AM CDT Mon Sep 2 2019 .UPDATE... Issued at 909 AM CDT Mon Sep 2 2019 A cluster of showers and thunderstorms is currently moving through north central North Dakota, while some stronger, more discrete thunderstorms are just over the western border in Sheridan/Roosevelt/Daniels Counties in Montana. Thinking that if these cells stay discrete as they move into the forecast area, this could be the start of our severe threat..mesoanalysis currently has effective bulk shear in excess of 60 knots in portions of western North Dakota, which is more than favorable for supercells. However, instability is lacking a bit, and widespread cloud cover over the state is prohibiting the start of any diurnal destabilization. This is where much of the forecast uncertainty lies, but if skies begin to clear and discrete cells form, there's not a lot standing in the way of them quickly becoming strong to severe. Increased wind speeds a bit in line with observations, otherwise no changes to the current forecast. UPDATE Issued at 615 AM CDT Mon Sep 2 2019 No major changes made this update. Some showers and isolated thunderstorms have developed across far northwest North Dakota this morning. This area of precipitation will continue to move eastward and additional storms are expected to form along the warm front this morning. && .SHORT TERM...(Today and tonight) Issued at 318 AM CDT Mon Sep 2 2019 A shortwave trough will amplify as it moves east southeast through southern Alberta and Saskatchewan, reaching the northern Plains by early this evening. Downstream from this feature, a warm front will advance northeast across northwest ND through northeast SD by early evening. A cold front will extend southward from the low through the western Dakotas and advance east during the evening. A moist warm sector will reside south of the warm front. Surface dewpoints will range from the mid 60s to upper 70s F beneath steep mid-level lapse rates associated with the eastward expansion of an elevated mixed layer (EML). Warm air at the base of the EML will result in a substantial cap in warm sector during the day. Theta-e advection along a southerly low-level jet will contribute to northeastward destabilization this afternoon and evening with MUCAPE increasing from 2000-3000 J/kg north of the warm front. Some isolated storms this morning may have a marginal hail threat, but the main severe threat is expected during the afternoon into the evening hours when forcing for ascent associated with approaching shortwave trough and attendant strengthening low- level jet will result in development of storms north of the warm front over northern ND. These storms will be elevated, but effective bulk shear from 50-60 kt and a favorable thermodynamic environment will support a few supercells with large hail the initial primary threat. Storms may eventually evolve into an MCS with primary threat transitioning to damaging wind during the evening and overnight as activity continues southeast along instability gradient into the James Valley and eastern ND. Given favorable low-level hodographs, a conditional threat will exist for a couple of tornadoes with any surface-based storms that can develop on the warm front. However, current indications are that the warm sector will probably remain capped thus limiting the potential for surface-based storms. .LONG TERM...(Tuesday through Sunday) Issued at 318 AM CDT Mon Sep 2 2019 A few chances for precipitation and seasonable temperatures highlights the extended forecast. Tuesday will be dry and cooler than Monday after the storms roll through, with forecast highs in the low 60s to low 70s. Temperatures will warm up some for Wednesday and Thursday with more scattered showers and thunderstorms possible, before cooling down to the 60s for the weekend. The next chance for widespread precipitation comes Friday evening and chances continue through the weekend though the long-term models differ widely on just how much the are will receive and how long it will stick around. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 615 AM CDT Mon Sep 2 2019 MVFR to IFR conditions have developed over much of North Dakota this morning in response to rapid increase in moisture from the south. Conditions should improve from west to east this morning as a warm front passes through. Thunderstorms are expected at KJMS this evening and nearby at KMOT/KBIS this morning and afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MJ SHORT TERM...AJ LONG TERM...AJ AVIATION...AJ
Hazardous Weather Outlook National Weather Service Bismarck ND 911 AM CDT Mon Sep 2 2019 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031415- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 911 AM CDT Mon Sep 2 2019 /811 AM MDT Mon Sep 2 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Severe storms are possible Today/tonight. Hail up to golf ball size, 70 mph winds and a few tornadoes will be the main threats with any severe storms that do develop. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. MJ
Special Weather Statement
National Weather Service Bismarck ND
1005 AM CDT Mon Sep 2 2019
NDZ001-021545-
Divide-
1005 AM CDT Mon Sep 2 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN DIVIDE COUNTY UNTIL 1045
AM CDT...
At 1004 AM CDT, a strong thunderstorm was located 9 miles southwest
of Westby, or 19 miles east of Plentywood, moving east at 30 mph.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Winds gusts to 45 mph are also possible with this storm.
Locations impacted include...
Fortuna, Alkabo and Writing Rock State Historical Site.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4893 10358 4863 10351 4863 10401 4864 10405
4886 10405 4888 10404
TIME...MOT...LOC 1504Z 268DEG 25KT 4874 10414
HEINERTSpecial Weather Statement National Weather Service Bismarck ND 1043 AM CDT Mon Sep 2 2019 NDZ001-021615- Divide- 1043 AM CDT Mon Sep 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT DIVIDE COUNTY UNTIL 1115 AM CDT... At 1042 AM CDT, a strong thunderstorm was located 10 miles east of Writing Rock State Historical Site, or 19 miles southwest of Crosby, moving east at 35 mph. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Wind gusts to 50 mph and pea size hail are also possible with this storm. Locations impacted include... Crosby, Fortuna, Alkabo, Writing Rock State Historical Site and Ambrose. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4864 10307 4864 10403 4895 10404 4900 10321 TIME...MOT...LOC 1542Z 266DEG 31KT 4875 10363 HEINERT
The Glasgow radar (KGGW), 195 km away, was scanning. The volume nearest the first event began at 15:59 UTC.
14 hail, 11 thunderstorm wind. Local standard time, as filed.
A trained spotter estimated thunderstorm wind gusts of 60 mph.
A trained spotter reported thunderstorm wind gusts of 60 mph.
A trained spotter estimated thunderstorm wind gusts of 60 mph.
Cars were dented from the hail.
A fire department official reported thunderstorm wind gusts of 60 mph.
Multiple vehicles were overturned on Interstate 94 in the Jamestown area including semi-trucks and campers. This led to Interstate 94 being closed due to debris on the roadway. Tree branches breaking and falling on power lines led to multiple fire reports, along with widespread power outages. Also, many roadways were blocked by fallen trees and branches. A brick wall that was being constructed as part of a school expansion project collapsed as a result of the strong winds.
A trained spotter estimated thunderstorm wind gusts of 60 mph.
A semi-truck and a camper were overturned by the strong thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854568, 854572, 854577, 854569, 854570, 854571, 854573, 854574, 854578, 854582, 854583, 854584, 854585, 854586, 854587, 854588, 854590, 854592, 854593, 854594, 854597, 854599, 854600, 854606, 854604.